User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:problems_for_discussion_2_clonidine

Problems for Discussion - 2 - Clonidine

PROBLEM 1

A 3-year-old boy is brought to the ED comatose.

He was being minded by a baby sitter who said an hour earlier he complained of being tired and fell asleep on the sofa. She became concerned when he slept through lunch and his favourite television program. She was unable to waken him. In his bedroom that he shares with his older brother she found an open container of the brother’s clonidine tablets.

An ambulance was called and found the boy with a GCS of 3. HR was 60/min and RR 8/min and shallow.

In the Emergency Department his BP is 80 mm Hg systolic; saturation on oxygen 6 L/min, 93% and blood glucose 6 mmol/L. His pupils are pinpoint and reflexes depressed.

  1. Outline the initial priorities in the management of this child.
  2. What investigations are required?
  3. Is decontamination indicated?
  4. Is there a role for administering any specific therapy?
  5. What is this child’s prognosis?
  6. What additional measures are required apart from the initial management?

PROBLEM 2

A 33-year-old male presents saying he ingested an entire new packet of clonidine 150 micrograms 30 minutes ago.

He had been commenced on the medication to assist in his withdrawal from heroin and took them all at once saying tablets don’t affect him in normal doses. Now, however, he is complaining of a pounding headache and says his withdrawal symptoms are no better.

He has a heart rate of 120/min and a BP of 210/140. He has a fine tremor and is sweating.

  1. Outline your initial approach.
  2. Is decontamination indicated?
  3. How would you manage his tachycardia and hypertension?
  4. Detail the expected clinical course.
  5. What is his prognosis?
/home/wikitoxo/public_html/data/pages/wikitox/problems_for_discussion_2_clonidine.txt · Last modified: 2018/09/01 09:01 (external edit)